MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC08
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Erosion (1750); Unspecified Infection (1930)
Date of Event 12/02/2013
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2003 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2013, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: removal of infected mesh.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: none provided.Implant procedure: none provided.Implant date: (b)(6) 2003 (hospitalization dates unknown) ¿ (b)(6) 2003: (b)(6).(b)(6), md.Implant sticker.Dualmesh biomaterial.Lot: 01810804.Item: 1dlmc08.Explant preoperative complaints: ¿ (b)(6) 2013: (b)(6).(b)(6), md.¿the patient is status post open gastric bypass a number of years ago followed by a subsequent hernia repair with mesh.The patient is admitted with an incarcerated recurrent incisional hernia with overlying cellulitis centered in the lower abdomen and spreading up to the umbilicus.¿.Explant procedure: 1.Ileocecectornv with anastomosis.2.Removal of infected hernia mesh.3.Debridement of abdominal wall cellulitis.Explant date: (b)(6) 2013 (hospitalization (b)(6) 2013 through (b)(6) 2013) ¿ (b)(6) 2013: (b)(6).(b)(6), md.First assistant: (b)(6), md, resident.Preoperative and postoperative diagnosis: recurrent incisional ventral hernia with infected hernia mesh.Anesthesia: general.Specimen: infected abdominal wall with hernia sac, old hernia mesh, terminal portion of terminal ileum, and the cecum.Blood loss: approximately 100 ml.Complications: none.¿ procedure: ¿the patient is on standing antibiotics on the floor.She was brought to the operating room, placed supine on the table.After general anesthesia was established, the abdomen was prepped and draped in the usual sterile manner.The patient is status post open gastric bypass a number of years ago followed by a subsequent hernia repair with mesh.The patient is admitted with an incarcerated recurrent incisional hernia with overlying cellulitis centered in the lower abdomen and spreading up to the umbilicus.This area was approximately 15 cm in diameter.A large elliptical skin incision was made from the midabdomen down to the suprapubic area encompassing almost all the cellulitic overlying skin and abdominal wall.Incision was carried down through the dermis until the subcutaneous fat was encountered.Using blunt and bovie dissection, the overlying skin with the incarcerated hernia sac was dissected down to the fascial defect.The fascia and hernia sac was incised, entering the intraabdominal cavity.Further dissection revealed multiple loops of small bowel inside the hernia sac tightly adherent to a large area of cellulitis and what appeared to be a large gore-tex hernia mesh.The overlying tissue over the hernia mesh was peeled back and immediately encountered was a large pocket of foul smelling pus which was cultured.The cellulitic infected skin and subcutaneous tissue was sent off the field as was the hernia mesh which was debrided off the abdominal wall and sent off the field.Inspection of the bowel revealed that the gore-tex mesh had eroded into multiple loops in the right lower quadrant affecting the terminal ileum.Using careful sharp and blunt dissection, the adhesed loops to the infected site were carefully lysed free.It became clear that there was almost certainly mesh erosion into the small bowel with subsequent mesh infection.After full adhesiolysis, it became clear that the last meter of terminal ileum was unable to be salvaged as it was partially necrotic and eroded into the mesh.Decision was made to resect the terminal ileum approximately a meter from the ileocecal valve in the noninfected bowel.This was transacted with a 60 gi a stapler.The adhesed bowel extended all the way to the ileocecal valve and a partial cecectomy was performed as well.The peritoneal reflection of the right colon was incised and the cecum was brought to the midline.Approximately 10 cm from the tip of the cecum, it was transected with an additional firing of the gia stapler.The mesentery or wheals clamped, cut, and tied with 2-0 vicryl suture.The terminal ileum and cecum were then sent off the field as a specimen.The 2 cut ends were then placed side to side and using an additional firing of the gia stapler created a stapled side-to-side anastomosis.The enterotomy was closed with a ta 60 stapler.The mesenteric defect was closed with interrupted 2-0 vicryl suture.Attention was then turned back to the abdominal wall and hernia sac and infected abdominal wall was dissected down to the intact fascia on each side of the defect.The abdominal cavity was irrigated.All free fluid was suctioned free.The anastomosis was inspected and noted to be intact.The 2 cut ends of the bowel were both viable.The patient's native fascia was somewhat attenuated but secure closure was performed using looped #1 pds suture x2.The subcutaneous wound was irrigated, meticulous hemostasis was achieved.Through a separate stab incision in the right lower quadrant, a ¼-inch jackson -pratt drain was placed into the subcutaneous pocket and secured to the skin with a 2-0 nylon suture.The skin was closed with 2-0 vicryl for the dermis, and skin staples.Sterile dressing was applied.The patient was awakened from anesthesia and brought to the recovery room in stable condition.¿.O (b)(6) 2013: (b)(6).(b)(6), md.Discharge summary: admission diagnosis: cellulitis.Discharge diagnosis: recurrent incisional ventral hernia with infected mesh.Procedures: ileocecectomy with anastomosis, removal of infected hernia mesh, debridement of abdominal wall cellulitis on (b)(6) 2013 w/ dr.(b)(6).Physical exam: abdomen: ¿soft, mild abdominal tenderness, nondistended, incision c/d/i [clean, dry, intact], jp with serosanguinous output.¿ hospital course: ¿61 y/o female with history of recurrent ventral incisional hernia presenting with erythema and periumbilical pain.She had a hernia repair approximately 10 years ago with nearly immediate recurrence.She was scheduled to have a hernia repair on (b)(6) 11th with dr.(b)(6).Patient was admitted to covenant on (b)(6) 2013.She was made npo and placed on antibiotics.On (b)(6) 2013 patient taken to operating room.Operation performed was ileocecectomy with anastomosis, removal of infected mesh, and debridement of abdominal wall cellulitis.Patient tolerated procedure well and arrived in stable condition to the floors.Pod1, patient was progressing as expected.Pain was well controlled.Pod 2, patient had low hemoglobin of 7 with 1 unit prbc transfusion with recheck of 7.7.Pod3, hemoglobin stable, but no bowel function.Pod4, patient passed flatus and started on clears.P005, diet advanced to fulls.P006, diet advanced to soft.Pod7, patient in stable condition and able to be discharged home.Hemoglobin stable at 7.4.Patient's pain was well controlled and she was tolerating.Patient given drain education and discharged.Told to follow up with dr.Yoon in 2 weeks.¿ activity: limited to no strenuous activity until after follow-up, no lifting.Low fiber diet.Wound care: staples/stitches will be removed at the office (records daily output jp).Relevant medical information: ¿ (b)(6) 2015: (b)(6).(b)(6), md.Preoperative and postoperative diagnosis: recurrent incisional hernia.Procedure: laparoscopic recurrent incisional hernia repair with lysis of adhesions.[no operative report supplied.] findings: 18 x 23 cm.O (b)(6) 2015: (b)(6).Implant: ventralight st, 7¿x9¿.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ the instructions for use further warn: ¿if unintentional exposure occurs, treat to avoid contamination, or material removal may be necessary.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
heidi womble
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key10227347
Report Number2017233-2020-01012
Device Sequence Number11363797
Product Code FTL
UDI-Device Identifier00733132601011
UDI-Public00733132601011
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2003
Device Explanted Year2013
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/13/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/27/2007
Device Model Number1DLMC08
Device Catalogue Number1DLMC08
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/26/2020
Supplement Date Received by Manufacturer06/26/2020
06/26/2020
10/13/2022
Initial Report FDA Received Date07/02/2020
Supplement Report FDA Received Date07/13/2020
11/13/2020
10/13/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/28/2002
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age51 YR
Patient SexFemale